MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA MECTALIF ANTERIOR STAND-ALONE SCREW DIAM.5X35 ENHANCED (DOUBLE PACKAGING)

MEDACTA INTERNATIONAL SA MECTALIF ANTERIOR STAND-ALONE SCREW DIAM.5X35 ENHANCED (DOUBLE PACKAGING)
Catalog Number 03.30.133
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/11/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Two pieces of the same reference and lot involved in this case.Batch review performed on 05 june 2018: lot 1620158: (b)(4) items manufactured and released on 27 july 2016.Expiration date: 2021-07-17 no anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event (2 pieces of this lot involved in this case).Preliminary investigation performed by medacta spine r and d manager on the 18th may 2018: we have reviewed the event as well as the different surgical steps with surgeon.First of all the patient had extremely sclerotic bone in particular in l5.Cage implantation as well as screw placement into s1 worked without problems.The issues occurred in l5, they used the awl and drill to prepare the pilot hole.Afterwards they proceed with the screw implantation.The resistance was that high that the screw head broke when the screw was 2/3 implanted.The surgeon mentioned that he was not able to advance the screw with the torque limiter.In addition to that he was not aware of the availability of the tap.The resistance for the second screw was also extremely high which caused the failure.No torque limiter was used because of the high insertion torque.Since he knows that we have a tap he is going to use it for the next case with sclerotic bone.In addition to that we will provide him an instrument with a larger drill diameter that can help as well in these cases.
 
Event or Problem Description
During the final tightening two screw heads broke.The patient has very sclerotic bone and the surgeon didn't use the torque limiter because he needed an higher torque.The screws were leaved in the patient and the screw heads recovered.

Brand Name
MECTALIF ANTERIOR STAND-ALONE SCREW DIAM.5X35 ENHANCED (DOUBLE PACKAGING)
Common Device Name
STAND-ALONE SCREW
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key7582498
Report Number3005180920-2018-00408
Device Sequence Number217646
Product Code OVD
UDI-Device Identifier07630030875434
UDI-Public07630030875434
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K160605
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 06/08/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/17/2021
Device Catalogue Number03.30.133
Device Lot Number1620158
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/11/2018
Initial Report FDA Received Date06/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age40 YR